7:35am

Thu November 22, 2012
Top Stories

900 More Tennesseans At Risk from Tainted Injections

Credit cdc.org

NASHVILLE, Tenn. (AP) — Tennessee health officials will start contacting hundreds of people who received steroid injections for back pain linked to a fungal meningitis outbreak to warn them about another infection.

Dr. David Reagan, chief medical officer for the Tennessee Department of Health, says the new round of calls will start next week to about 900 patients who have not developed fungal meningitis but who may be at risk for a localized infection or abscess near the injection site.

In Tennessee, 84 patients have developed fungal meningitis and 13 people have died after receiving injections from Massachusetts-based compounding pharmacy New England Compounding Center. Nationally, 490 patients have been sickened and 34 have died.

Reagan said symptoms of the infections include back pain or loss of bowel or bladder control.